Alert archive / Kentucky / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 192, NWS Louisville, KY

April 3, 2012Lincoln County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at Apr 3, 2012, 7:17 PM EDT for Lincoln County, Kentucky. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 3, 2012, 7:17 PM EDT (23:17 UTC)
Expired
Apr 3, 2012, 8:00 PM EDT
In force
43 min
Issued by
NWS Louisville, KY
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Lincoln County, KY

The radar

The Louisville radar (KLVX), 120 km from the middle of the area, began a volume at 23:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 3, 7:28 PM EDTHAIL 0.71 S Stanford, KY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 11.3 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2012-04-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 995 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2012-04-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
995 J/kg
Mixed-layer CIN
-89 J/kg
Mixed-layer LCL
894 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

257 
WUUS53 KLMK 032317
SVRLMK
KYC137-040000-
/O.NEW.KLMK.SV.W.0192.120403T2317Z-120404T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
717 PM EDT TUE APR 3 2012

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN LINCOLN COUNTY IN SOUTH CENTRAL KENTUCKY...

* UNTIL 800 PM EDT

* AT 716 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR CHICKEN BRISTLE...MOVING EAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL ALSO IMPACT...
  STANFORD...
  GENEVA...
  TURNERSVILLE...
  BLUE LICK...
  JUMBO AND BONEYVILLE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT SEVERE WEATHER TO LOCAL LAW ENFORCEMENT AND HAVE THEM RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN LOUISVILLE.

&&

LAT...LON 3740 8458 3743 8485 3753 8486 3754 8485
      3757 8481 3758 8477 3759 8461 3751 8456
TIME...MOT...LOC 2317Z 270DEG 9KT 3748 8477
WIND...HAIL <50MPH 1.00IN

$$

RAS
1 follow-up statement
794 
WWUS53 KLMK 032352
SVSLMK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
752 PM EDT TUE APR 3 2012

KYC137-040001-
/O.EXP.KLMK.SV.W.0192.000000T0000Z-120404T0000Z/
LINCOLN KY-
752 PM EDT TUE APR 3 2012

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN LINCOLN COUNTY HAS 
BEEN CANCELLED... 

THE STORMS THAT PROMPTED THE WARNING HAVE WEAKENED AND ARE NO LONGER 
SEVERE. 

TO REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE...CALL TOLL
FREE AT...1...8 7 7...6 3 3...6 7 7 2...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3740 8458 3743 8485 3753 8486 3754 8485
      3757 8481 3758 8477 3759 8461 3751 8456
TIME...MOT...LOC 2351Z 270DEG 9KT 3748 8466

$$

JSD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 3, 3:29 PM EDT, 3 hours 48 minutes earlier.

Area forecast discussion, Apr 3, 3:29 PM EDT, 3 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
329 PM EDT TUE APR 03 2012

.Short Term (Tonight through Wednesday Night)...
Issued at 320 PM EDT Apr 3 2012

Isolated thunderstorms have developed over southeastern CWA where
CAPE values around 2000-2500 J/KG developed south of a boundary
evident on visible satellite. Main threat with any afternoon
thunderstorms will be brief heavy rainfall, cloud to ground
lightning, and large hail. Best coverage of thunderstorm develop
will gradually transition from southeast CWA to western CWA through
the evening hours.

As we move into the late evening and overnight, coverage of showers
and thunderstorms will increase across the western and northern CWA.
This will be in response to two features. A shortwave currently near
the Ohio/Mississippi River valley confluence moving up the Ohio
Valley around the periphery of the ridge axis, and a frontal boundary
sinking south from central IL/IN. At this point, convection is
expected to fire along this boundary to the north and then move
south through the CWA overnight. Best timing at this point appears
to be 10 PM  - 2 AM in the southern Indiana counties, then moving
southward overnight. With the amount of instability these storms
will have to work with, large hail and damaging winds will be
possible. Storm prediction center does have a slight risk for the
entire CWA overnight. Have numerous thunderstorms mentioned in
forecast for the entire area overnight. Low temperatures are
expected to mild, in the low 60s.

Front will be slow to move south tomorrow, which will provide focus
for numerous showers and thunderstorms through much of the day.
Areas along and north of the Ohio River could see things dry out by
early to mid afternoon as the front sinks south. Highs tomorrow will
be held in check by ample cloud cover. The mercury is expected to
only reach into the 70-75 degree range. Some upper 60s are possible
in southern Indiana.

Wednesday night will feature continued scattered to numerous showers
and some thunderstorms along and south of a Louisville to Lexington
line as front will be just south of the area and upper low moves to
the middle Mississippi River Valley. Low will be cooler on the north
side of the boundary, in the upper 40s north to upper 50s south.

Overall rainfall totals should range from a half an inch to an inch
through Wednesday night. Localized areas could see over an inch if
repeated thunderstorms move over an area.

.Long Term (Thursday through Tuesday)...
Updated at 320 PM EDT Apr 3 2012

Pretty good model agreement at start of period with placement of
upper low somewhere along the western AR/MO border. By the end of
the day Thursday, this low should be in the Tennessee Valley and
continue to shift eastward through the night as a strong ridge
builds into the central U.S. The trend for a slower movement of this
system continues, so will bring rain chances for the day Thursday up
some. Not quite as concerned about storm chances as soundings do not
show much CAPE and we are not in a favored side of the system. For
now will trim down to slight chance storms and just over the south.

By Saturday, the ridge axis will be along the mid Mississippi River
Valley, with our area under northwesterly flow ahead of it. This
ridge will start to give way to another upper low moving in from
south central Canada on Sunday. Given the strength of the ridge and
somewhat limited moisture, continue to keep in low end chances for
showers and storms in association with another front moving through
Saturday night or Sunday.

The 00Z EC and the 12Z GFS both show the Canada low becoming more
dominate for bringing a cool down by mid next week.  Not convinced
just yet that we will get down to freezing. The Arctic Oscillation
7-day forecast has the sign going positive after the current
near-zero period, but a few of the ensemble members go very
negative, matching what the deterministic GFS is showing. Will have
to keep an eye on this, especially for agricultural interests.

&&

.Aviation (18Z TAF Issuance)...
Updated at 114 PM EDT Apr 3 2012

Warm front has lifted well northeast of LEX today and we will
continue to destabilize through the afternoon hours. Could see
isolated to scattered storms develop this afternoon, however
coverage is not expected to be widespread enough for any specific
mention in TAFs. Will amend if necessary. VFR conditions are
expected to prevail through the rest of this afternoon and a good
portion of this evening outside of any thunderstorm activity.

As we move into the evening and overnight hours, surface low
currently in west central Illinois will slide to eastern Ohio.
Numerous showers and storms will erupt along the trailing cold front
across central IL/IN/OH. Storms are then expected to slide southward
and could impact SDF/LEX around or shortly after midnight. BWG would
follow a few hours later. Visibilities/ceilings could drop to IFR or
worse in any thunderstorm overnight. By dawn tomorrow, MVFR ceilings
and continued showers and thunderstorms are expected to persist.
Surface winds should generally stay out of the southwest between 5
and 10 mph through the period. SDF/LEX can expect a wind shift to
the northwest late in the forecast period as the cold front passes
south.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
KY...NONE.

Short Term.......BJS
Long Term........RJS
Aviation.........BJS
Hazardous weather outlook, Apr 3, 3:47 PM EDT, 3 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
347 PM EDT TUE APR 3 2012

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-042000-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
347 PM EDT TUE APR 3 2012 /247 PM CDT TUE APR 3 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON IN A MOIST
AND UNSTABLE AIRMASS. THE MAIN THREAT WITH THESE STORMS WILL BE
BRIEF HEAVY RAINFALL...CLOUD TO GROUND LIGHTNING...AND LARGE HAIL.

NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP AHEAD OF A COLD
FRONT AROUND MIDNIGHT FROM NORTHWEST TO SOUTHEAST ACROSS THE AREA.
HEAVY RAINFALL AND CLOUD TO GROUND LIGHTNING WILL BE THE MAIN
THREATS...WITH DAMAGING WINDS AND LARGE HAIL ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

SCATTERED TO NUMEROUS THUNDERSTORMS WILL CONTINUE WEDNESDAY
THROUGH THE FIRST HALF OF THURSDAY AS A FRONTAL BOUNDARY WILL
STALL OVER THE AREA. COVERAGE OF THUNDERSTORMS WILL DIMINISH
THROUGH THE DAY ON THURSDAY FROM NORTH TO SOUTH.

A FEW THUNDERSTORMS ARE POSSIBLE AS A MOSTLY DRY COLD FRONT MOVES
THROUGH EITHER SATURDAY NIGHT OR SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY HAIL OR STRONG WINDS THIS
AFTERNOON AND TONIGHT.

BJS/RJS

In the hours before

Local storm report, Apr 3, 6:41 PM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
641 PM EDT TUE APR 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     HAIL             2 NE RICHMOND           37.76N  84.27W
04/03/2012  M0.88 INCH       MADISON            KY   TRAINED SPOTTER

&&

EVENT NUMBER LMK1200496

SZAPPANOS
Local storm report, Apr 3, 6:44 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
644 PM EDT TUE APR 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0626 PM     HAIL             2 WNW YOSEMITE          37.36N  84.87W
04/03/2012  E0.70 INCH       CASEY              KY   LAW ENFORCEMENT

            HAIL COVERING GROUND AT HWY 127 AND SHORT-TOWN ROAD.

&&

EVENT NUMBER LMK1200497

RAS
Local storm report, Apr 3, 6:46 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LOUISVILLE KY
646 PM EDT TUE APR 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0557 PM     HEAVY RAIN       2 NNW MINTONVILLE       37.21N  84.86W
04/03/2012  M3.00 INCH       CASEY              KY   TRAINED SPOTTER

            IN LESS THAN TWO HOURS.

0626 PM     HAIL             2 WNW YOSEMITE          37.36N  84.87W
04/03/2012  E0.70 INCH       CASEY              KY   LAW ENFORCEMENT

            HAIL COVERING GROUND AT HWY 127 AND SHORT-TOWN ROAD.

0640 PM     HAIL             2 NE RICHMOND           37.76N  84.27W
04/03/2012  M0.88 INCH       MADISON            KY   TRAINED SPOTTER

&&

EVENT NUMBER LMK1200495 LMK1200497 LMK1200496

SZAPPANOS
Local storm report, Apr 3, 6:54 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
654 PM EDT TUE APR 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     FLASH FLOOD      4 E KIRKSVILLE          37.67N  84.34W
04/03/2012                   MADISON            KY   EMERGENCY MNGR

            INTERECTION CALEAST AND MENELAUS ROAD...

&&

EVENT NUMBER LMK1200498

SZAPPANOS
Local storm report, Apr 3, 7:02 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
702 PM EDT TUE APR 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     HAIL             RICHMOND                37.74N  84.29W
04/03/2012  M0.50 INCH       MADISON            KY   TRAINED SPOTTER

&&

EVENT NUMBER LMK1200499

SZAPPANOS
Local storm report, Apr 3, 7:06 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LOUISVILLE KY
706 PM EDT TUE APR 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0557 PM     HEAVY RAIN       2 NNW MINTONVILLE       37.21N  84.86W
04/03/2012  M3.00 INCH       CASEY              KY   TRAINED SPOTTER

            IN LESS THAN TWO HOURS.

0626 PM     HAIL             2 WNW YOSEMITE          37.36N  84.87W
04/03/2012  E0.70 INCH       CASEY              KY   LAW ENFORCEMENT

            HAIL COVERING GROUND AT HWY 127 AND SHORT-TOWN ROAD.

0640 PM     HAIL             2 NE RICHMOND           37.76N  84.27W
04/03/2012  M0.88 INCH       MADISON            KY   TRAINED SPOTTER

0645 PM     FLASH FLOOD      4 E KIRKSVILLE          37.67N  84.34W
04/03/2012                   MADISON            KY   EMERGENCY MNGR

            INTERECTION CALEAST AND MENELAUS ROAD...

0645 PM     HAIL             RICHMOND                37.74N  84.29W
04/03/2012  M0.50 INCH       MADISON            KY   TRAINED SPOTTER

&&

EVENT NUMBER LMK1200495 LMK1200497 LMK1200496 LMK1200498 LMK1200499

SZAPPANOS

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 3, 2:39 PM EDTSevere Thunderstorm WarningLMKMarion, Taylor36 min
Apr 3, 3:07 PM EDTSpecial Weather StatementLMKCasey23 min
Apr 3, 3:12 PM EDTSpecial Weather StatementLMKLincoln33 min
Apr 3, 3:43 PM EDTSpecial Weather StatementLMKLincoln32 min
Apr 3, 4:49 PM EDTSpecial Weather StatementLMKCasey26 min
Apr 3, 5:32 PM EDTSpecial Weather StatementLMKCasey13 min
Apr 3, 5:38 PM EDTAreal Flood AdvisoryLMKCasey82 min
Apr 3, 5:43 PM EDTSpecial Weather StatementLMKMadison32 min
Apr 3, 5:53 PM EDTAreal Flood AdvisoryLMKGarrard, Madison82 min
Apr 3, 6:05 PM EDTSevere Thunderstorm WarningLMKMadison25 min
Apr 3, 6:09 PM EDTFlash Flood WarningLMKMadison3 hr
Apr 3, 6:35 PM EDTSevere Thunderstorm WarningLMKMadison25 min
Apr 3, 7:48 PM EDTSpecial Weather StatementLMKGarrard, Madison42 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.